Michigan, 2010Lake-Effect Snow and Winter Weather in Michigan, December 4 to 8, 2010
December 4 to 8, 2010 · NWS MQT · 6 events in 6 counties and zones
The passage of an upper disturbance allowed colder Arctic air to flood across the Upper Great Lakes from the 4th through the 8th. moderate to heavy lake effect snow showers fell downwind of Lake Superior over portions of west and central Upper Michigan.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of an upper disturbance allowed colder Arctic air to flood across the Upper Great Lakes from the 4th through the 8th. As a result...moderate to heavy lake effect snow showers fell downwind of Lake Superior over portions of west and central Upper Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 4, 4:24 AM CST, 7 hours 6 minutes earlier.
Area forecast discussion, Dec 4, 4:24 AM CST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
524 AM EST SAT DEC 4 2010
.SYNOPSIS...WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL
RIDGE OVER THE WRN CONUS AND A TROUGH FROM CENTRAL CANADA INTO NEW
ENGLAND RESULTING INT WNW FLOW THROUGH THE UPPER MS VALLEY AND WRN
GREAT LAKES. A PROMINENT SHRTWV TROUGH OVER SW MN HELPED SUPPORT THE
BAND OF SNOW FROM SE MN INTO NRN IL. UPSTREAM A WEAK SHRTWV WAS
MOVING FROM SE MANITOBA INTO NRN ONTARIO.
&&
.DISCUSSION...
MAIN FCST CONCERNS ARE LES TRENDS AND SNOW ACCUMULATION POTENTIAL.
TODAY...AS THE SFC LOW OVER THE MID-MS VALLEY MOVES FARTHER SE...LOW
LEVEL FLOW WILL BACK MORE TO THE NORTH AGAIN AND SLOWLY DRAG COLDER
AIR INTO THE REGION. NAM FCST SOUNDINGS SHOW MOISTURE DEEPENING OVER
WRN COUNTIES IN THE AFTERNOON IN INCREASINGLY CONVERGENT WEAKLY
CYCLONIC FLOW...LES ACCUMULATIONS AROUND AN INCH WILL BE POSSIBLE BY
00Z/SUN AS LES INCREASES IN INTENSITY LATE. ELSEWHERE...RELATIVELY
LOW INVERSION HEIGHTS AOB 4KFT AND SHALLOW MOISTURE BLO THE
DGZ...SHOULD RESULT IN ONLY LIGHT LES. SNOW/WATER RATIO SHOULD BE
LOW WITH ONLY SMALL SNOWFLAKES EXPECTED.
TONIGHT...AS THE SE MANITOBA SHRTWV SLIDES THROUGH THE UPPER GREAT
LAKES...THE INCREASE IN 850-700 MB MOISTURE AND 850 MB TEMPS NEAR
-12C WILL SUPPORT AN INCREASE IN LES INTENSITY FOR LOCATIONS FAVORED
BY N TO NNW FLOW. SNOWFALL INTO THE 2 TO 5 INCH RANGE WILL BE
POSSIBLE NEAR KIWD WHERE UPSLOPE FLOW WILL BOOST ACCUMULATION
POTENTIAL. SNOW/WATER RATIOS ARE EXPECTED TO REMAIN RELATIVELY LOW
(AT LEAST FOR LES) AOB 15/1 AS THE BETTER UPWARD MOTION IS EXPECTED
BLO THE DGZ. OVER N CNTRL UPPER MI...THERE IS GREATER UNCERTAINTY
AS LES BANDS PARALLEL TO THE SHORE POSITION MAY SHIFT WITH SMALL
VARIATIONS IN THE LOW LEVEL WINDS. THE BEST CHANCE FOR MORE
SIGNIFICANT ACCUMULATIONS ARE EXPECTED FROM BIG BAY TO
NEGAUNEE/MARQUETTE AND THE W END OF ALGER COUNTY WHERE 1 TO 3 INCH
AMOUNTS ARE POSSIBLE. LES ADVY HEADLINES MAY BE NEEDED IF CONFIDENCE
IN LES BANDS LOCATION/DURATION INCREASES.
SUNDAY...LES SHOULD TAPER OFF IN INTENSITY AS SHORTWAVE RIDGING
BRINGS A QUICK DROP IN INVERSION HEIGHTS AND 850-700 MB DRYING. THE
LONGER FETCH INTO N CNTRL UPPER MI SHOULD KEEP AT LEAST LIGHT
ACCUMULATIONS GOING LONGER FOR LOCATIONS FAVORED BY 330-340 LOW
LEVEL WINDS...MAINLY MARQUETTE AND EASTWARD.
SUNDAY NIGHT INTO MON...LES WILL INCREASE AGAIN SUNDAY EVENING AS
THE NEXT SHORTWAVE TROUGH MOVES INTO THE REGION. AGAIN MAINLY N TO
NNW LOW LEVEL WINDS ARE EXPECTED TO PREVAIL KEEPING THE GREATER
ACCUMULATIONS NEAR KIWD AND OVER N CNTRL UPPER MI. EVEN WITH 850 MB
TEMPS REMAINING NEAR -15C...LES IS EXPECTED TO DIMINISH MON 850-700
MB DRYING/LOWER INVERSIONS MOVE IN.
TUE...NMRS -SHSN WILL CONTINUE WITH NNW TO NW FLOW AND COLD AIR
REMAINING IN PLACE.
&&
.AVIATION /FOR THE 06Z ISSUANCE/...
NO MAJOR CHANGES IN THE AVIATION FORECAST THINKING. EXPECT CMX TO SEE
VFR OR HIGHER MVFR CONDITIONS THROUGH THE PERIOD WITH NORTHERLY FLOW
CONTINUING WHILE SAW WILL STAY IN THE MVFR CATEGORY THROUGH THE NEXT
24 HRS DUE TO THE NORTHERLY FLOW. LAKE EFFECT KICKS UP IN EARNEST
AGAIN IN THE EVENING AT BOTH SITES.
&&
.MARINE /FOR 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
WINDS OVR THE LAKE ARE CURRENTLY THE LIGHTEST THEY WILL BE THROUGH
MIDDLE OF THE WORKWEEK. EXPECT INCREASING N/NW WINDS TO 25 KTS
TONIGHT THEN TO 30-35 KTS BY LATE SUNDAY. FREQUENT GUSTS 35-40 KTS
EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT OVER ROUGHLY THE EASTERN
HALF OF LAKE SUPERIOR AS SFC PRESSURE GRADIENT TIGHTENS AND
INSTABILITY INCREASES. HAVE POSTED A GALE WATCH FOR THIS PERIOD.
ALONG WITH THE STRONGER WINDS...WIDESPREAD SNOW SHOWERS ARE EXPECTED
OVR MUCH OF THE LAKE BEGINNING TONIGHT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 9 AM CST
SUNDAY FOR MIZ009.
LAKE SUPERIOR...
GALE WATCH FROM SUNDAY EVENING THROUGH TUESDAY MORNING FOR
LSZ264-266-267.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...JLB
DISCUSSION...JLB
AVIATION...07
MARINE...JLAHazardous weather outlook, Dec 4, 4:55 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
555 AM EST SAT DEC 4 2010
MIZ001>007-009>014-084-085-051300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
555 AM EST SAT DEC 4 2010 /455 AM CST SAT DEC 4 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE LAKE EFFECT SNOW ACCUMULATIONS ARE POSSIBLE TONIGHT NEAR
LAKE SUPERIOR FOR LOCATIONS FAVORED BY NORTH WINDS. SEE THE LATEST
WINTER WEATHER STATEMENT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW SHOWERS ARE LIKELY NEAR LAKE SUPERIOR SUNDAY THROUGH
WEDNESDAY...ESPECIALLY FOR LOCATIONS FAVORED BY NORTH TO NORTHWEST
WINDS. THERE COULD BE SOME MODERATE TO HEAVY ACCUMULATIONS WHERE THE
SNOW SHOWERS ARE MOST PERSISTENT. THE COMBINATION OF FALLING AND
BLOWING SNOW IN THESE AREAS MAY ALSO RESULT IN AREAS OF REDUCED
VISIBILITY BELOW ONE QUARTER MILE AT TIMES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL.
LSZ162-240>251-263>267-051300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
555 AM EST SAT DEC 4 2010 /455 AM CST SAT DEC 4 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTH GALES TO AROUND 35 KNOTS ARE EXPECTED FROM SUNDAY NIGHT THROUGH
MONDAY NIGHT...MAINLY ACROSS CENTRAL AND EASTERN LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-051300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
555 AM EST SAT DEC 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
Winter Weather, Gogebic
- When
- December 4, 11:30 AM CST to December 6, 7:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Spotters near Wakefield reported 24-hour amounts between six and eight inches. There was an estimated snowfall report of 11 inches near Bessemer during the day on the 6th.
Lake-Effect Snow, Marquette
- When
- December 4, 8:00 PM EST to December 7, 3:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A spotter near Carlshend measured 27.5 inches of snow during the event including 15 inches during a 24-hour period. A NWS employee near Harvey measured over 15 inches of snow during the event.
Lake-Effect Snow, Alger
- When
- December 4, 10:00 PM EST to December 7, 3:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
An estimated 12 inches of snow fell in a 24-hour period from just west of Chatham to the Marquette-Alger county line. This estimate was based on spotter reports near this area and radar estimated snowfall amounts.
Winter Weather, Delta
- When
- December 4, 10:00 PM EST to December 8, 8:00 AM EST
- Where
- Delta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
A spotter over northeast Delta County near the Alger County line measured 25.6 inches of lake effect snow during the event.
Winter Weather, Northern Schoolcraft
- When
- December 6, 9:00 AM EST to December 7, 9:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated ten inches of snow fell in a 24-hour period near Seney.
Winter Weather, Luce
- When
- December 6, 9:00 PM EST to December 7, 9:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
An estimated six inches of snow fell just south of Newberry in a 12-hour period.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, December 4, 20106 deaths · 12 injured · 18 events
- Winter Weather in Oregon, December 4, 20101 death · 11 injured · 1 event
- Avalanche in Washington, December 4, 20101 death · 1 event
- Lake-Effect Snow in Ohio, December 4 to 8, 2010$2.8 million · 9 events
- Lake-Effect Snow in Pennsylvania, December 4 to 9, 2010$800,000 · 2 events
- Winter Weather in Kentucky, December 4, 20101 injured · $5,000 · 21 events
- Winter Weather in North Carolina, December 4 to 7, 201012 events
- Lake-Effect Snow and Winter Weather in Indiana, December 4 to 7, 201011 events
- Lake-Effect Snow in New York, December 4 to 9, 20108 events
- Blizzard and Heavy Snow in Virginia, December 4 to 5, 20104 events
- Heavy Snow in North Carolina, December 4 to 5, 20102 events
- Heavy Snow in Indiana, December 4, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273043, 273046, 273047, 273053, 273111, 273126.